Michigan, 2007

Winter Storm in Michigan, February 25 to 26, 2007

February 25 to 26, 2007 · NWS APX · 14 events in 14 counties and zones

A low pressure system stalled out over the Southwest Great Lakes region. This resulted in a fairly extensive period of accumulating snowfall and gusty east winds in much of Northern Lower Michigan.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system stalled out over the Southwest Great Lakes region. This resulted in a fairly extensive period of accumulating snowfall and gusty east winds in much of Northern Lower Michigan. The axis of heaviest snowfall stretched from Cadillac to Lake Ann, with total of 12 to 15 inches. Most places near and south of a line from Northport, to Mio, to Oscoda, picked up at least 6 inches of snow. Blustery winds produced considerable blowing and drifting snow. Wexford County officials reported more than 50 vehicles slid off area roads. Numerous schools were closed on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 25, 3:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 25, 3:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
332 AM EST SUN FEB 25 2007

.DISCUSSION...MOISTURE IS SURGING NORTHWARD IN DEEP SE-ERLY
FLOW...BETWEEN 991MB SURFACE LOW IN NW MO...AND 1037MB HIGH OVER
JAMES BAY. LEADING EDGE OF SNOW HAS REACHED LUDINGTON...AND MBL
SHOULD SEE PRECIP ONSET IN THE NEXT HOUR OR SO. WARM CONVEYOR BELT
EXTENDS FROM CENTRAL TN INTO EASTERN INDIANA/WESTERN OHIO...WHERE IT
INTERSECTS THE NORTHWARD-MARCHING COLD CONVEYOR BELT. SYSTEM IS
ALREADY OCCLUDED...AND WILL BE WEAKENING THRU THE FORECAST. BUT
THERE IS CLEARLY POTENTIAL FOR AN IMPRESSIVE SURGE OF WINTRY PRECIP
INTO THE SOUTHERN ZONES TODAY. SNOW TIMING/COVERAGE/AMOUNTS...AND
IMPACT OF BLUSTERY EAST WINDS...ARE THE MAIN CONCERN IN THE SHORT
TERM.

TODAY...NAM IS HANDLING THE INITIAL DRY AIR MUCH BETTER THAN THE
GFS. THUS...THE NAM PORTRAYAL OF ALL PRECIP STAYING SOUTH OF M-68
TODAY LOOKS DECENT. THIS IS IN RELATIVELY GOOD AGREEMENT WITH THE
EARLIER FORECAST...WITH A SHARP NORTHERN EDGE OF THE PRECIP
SHIELD...THAT WILL MAKE ONLY SLOW NORTHWARD PROGRESS. STRAITS/
EASTERN UPPER MI SHOULD REMAIN DRY (THOUGH WINDY) THRU THE DAY.

OK...THAT WAS THE EASY PART OF THE FORECAST. THE HARD PART...IS HOW
MUCH SNOW WILL FALL IN THE SOUTH. NAM SOUNDINGS ARE SOLIDLY IN AN
ALL-SNOW MODE...CLOSEST TO A MIX WE GET IS 825MB TEMPS NEARING -1C
AT MBL AT 12Z. THERE ALSO ISN/T MUCH DRY SLOTTING THAT ARRIVES LATE
IN DAY...JUST A HINT OF SOME DRYING IN THE 21Z PROGGED SOUNDINGS IN
THE FAR SOUTH THAT WIPES OUT BY 00Z. SO FREEZING DRIZZLE THREAT ALSO
LOOKS MINOR...AND SNOW LOOKS LIKE THE ONLY GAME IN TOWN.

ONE THING IN DECENT SNOWFALL/S FAVOR IS A SOLID CROSSHAIR
SIGNATURE...WITH A SOLID OVERLAP OF MOISTURE... ASCENT...AND TEMPS
IN THE -12 TO -18C LAYER ALOFT OVER THE SOUTH THIRD OF THE FORECAST
AREA. TWO SEPARATE ISENTROPIC LIFT (295K) MAXIMA AFFECT THE REGION
TODAY. THE MAIN AREA...ASSOCIATED WITH THE WARM CONVEYOR
BELT...GRAZES BY THE SE ZONES AT MIDDAY. THE 2ND...WITHIN THE COLD
CONVEYOR BELT...LIFTS NORTHWARD ALONG LAKE MI TOWARD CENTRAL/EASTERN
UPPER MI...GENERALLY OUT AHEAD OF THE BETTER MOISTURE. MAIN AREA OF
UPPER DIVERGENCE LIFTS QUICKLY NORTHWARD ACROSS LOWER MI THIS
MORNING...AND ALSO RESIDES NORTH OF THE DEEP MOISTURE BY AFTERNOON.
THIS ALL LENDS CREDENCE TO THE VERY PERSISTENT QPF PATTERNS OF BOTH
THE NAM AND GFS...WITH ONE MAXIMA NEAR/WEST OF SAGINAW BAY...AND A
2ND OVER NORTHERN LAKE MI/NE WI/S CENTRAL UPPER MI. HOWEVER...THE
NAM REMAINS CONSIDERABLY WETTER THAN THE GFS...AND HAS ACTUALLY BEEN
TRENDING WETTER. IT NOW HAS AN INCH OF QPF JUST SOUTH OF GLADWIN
DURING THE DAY TODAY. THIS STILL LOOKS EXCESSIVE TO ME...AS PRECIP
INTENSITY MAY WANE LATER IN THE DAY IN THE FAR SOUTH AS SOMEWHAT
DRIER AIR WORKS IN ALOFT. IN ADDITION...FGEN IS NOT TERRIBLY
IMPRESSIVE TO START THE DAY AND WEAKENS WITH TIME. EPV PROGS ARGUE
FOR ENTERING A REGIME OF WEAK MOIST SYMMETRIC STABILITY IN THE
LATTER HALF OF THE DAY...BUT WITH NO REAL POTENTIAL OF OUTRIGHT CSI
OR UPRIGHT CONVECTION.

FOR NW LOWER MI...AN INHIBITING FACTOR WILL BE THE EASTERLY
DOWNSLOPING WINDS IN THE LOW LEVELS. THIS WILL PROVIDE A CONTINUAL
SOURCE OF MARGINALLY DRIER AIR DOWN LOW...AND SOME PRECIP WILL HAVE
TO BE EVAPORATED TO OVERCOME THIS. THE NAM SEEMS TO HANDLE THIS
WELL...WITH A QPF TROF NEAR GD TRAVERSE BAY...AND KEEPING THE QPF
BOMB OVER NW LAKE MI FROM REACHING THE SHORELINE OF NW LOWER MI (THE
GFS BLEEDS TOO MUCH QPF ONSHORE).

ALL TOLD...WILL ALTER SNOWFALL FORECASTS TO SOMETHING CLOSE TO WHAT
I FORECAST AT THIS TIME LAST NIGHT...WITH THE HEAVIEST SNOW ALONG
AND SOUTH OF A LINE FROM ARCADIA...TO HTL...TO ALABASTER. 4 TO 7
INCHES LOOKS GOOD HERE...WITH THE HIGHEST AMOUNTS IN SOUTHERN
GLADWIN COUNTY. SNOWFALL WILL RAPIDLY DIMINISH WITH NORTHERN
EXTENT...WITH ONLY 1-2 INCHES ALONG M-72 CORRIDOR...AND LESS THAN AN
INCH ALONG M-32.

TONIGHT...STACKED LOW WILL DRIFT WEST TO EAST ACROSS CHICAGO METRO
AREA DURING THE NIGHT. MOST SIGNIFICANT FORCING FOR PRECIP WILL
OCCUR IN SE LOWER MI...IN SHARPLY CONVERGENT LOW-LEVEL FLOW ALONG
OCCLUDED FRONT EXTENDING EAST FROM THE LOW. SYNOPTIC UPLIFT LOOKS TO
BE WEAK AND DIFFUSE IN NORTHERN MI. HOWEVER...THERE IS A MAXIMUM OF
700-600MB DEFORMATION FOR MOST OF THE NIGHT OVER LAKE HURON AND THE
ADJOINING LAND AREAS...WHERE 700MB FLOW ACCELERATES TO ENTER AN
EASTERLY JET OVER UPPER MI. IN ADDITION...COOLING DUE TO PERSISTENT
WEAK UPLIFT WILL LOWER 850MB TO -6/-7C...BRINGING THE OPEN WATERS OF
NORTHERN LAKE HURON MARGINALLY INTO PLAY FOR SOME ENHANCEMENT. WILL
THUS HAVE 2-4 INCHES OF SNOW EAST OF A LINE FROM HTL TO PRESQUE ISLE
LIGHT...LESS THAN 2 INCHES WEST...AND NOTHING NORTH OF THE STRAITS
AREA. STILL QUITE WINDY WITH BLOWING/DRIFTING CONCERNS...THOUGH
WINDS WILL WEAKEN A BIT OVERNIGHT AS SURFACE LOW FILLS A BIT.

HEADLINES...WINTER STORM WARNINGS WILL BE ISSUED FOR THE M-55 TIER
OF COUNTIES SOUTHWARD...AND FOR BENZIE COUNTY...THRU 12Z MONDAY.
SNOW/BLOWING SNOW ADVISORIES WILL BE ISSUED FOR THE NEXT TIER
NORTHWARD...TVC/GRAYLING/HARRISVILLE (AS WELL AS LEELANAU)...JUST
FOR TODAY FOR NOW (ALL DAY IN THE WEST...JUST THE AFTERNOON IN THE
EAST). WARNING WILL HEAVILY EMPHASIZE BLOWING/DRIFTING SNOW...
ESPECIALLY IN GLADWIN/ARENAC TODAY...WHICH WILL EXPERIENCE NEAR
BLIZZARD CONDITIONS AT TIMES.

MONDAY...STACKED LOW WILL STALL TO OUR SW...AND CONTINUE TO
GRADUALLY FILL. DEFORMATION ON THE NORTH SIDE OF THIS FEATURE...AND
WEAK ISENTROPIC ASCENT...WILL CONTRIBUTE TO A WEST-EAST ORIENTED
BAND OF PRECIP IN THE REGION. NAM/GFS BOTH FOCUS THIS BAND IN
CENTRAL LOWER MI. STILL MARGINAL POTENTIAL FOR LAKE HURON
ENHANCEMENT WITH 850MB TEMPS AROUND -8C. WILL HAVE AROUND 3 INCHES
OF SNOW IN THE FAR SOUTHERN ZONES...DIMINISHING TO LESS THAN AN INCH
IN THE STRAITS. WILL HAVE A LITTLE MORE SNOW NE LOWER AS OPPOSED TO
NW LOWER...THANKS TO HURON AND UPSLOPE/DOWNSLOPE ARGUMENTS. THE WIND
AT LEAST WILL DECREASE MARKEDLY THIS PERIOD AS PRESSURE GRADIENT
RELAXES FURTHER. FOR THIS REASON...WILL NOT RUN HEADLINES OUT INTO
THIS PERIOD.

MONDAY NIGHT...LOOKS AS THOUGH THE 500MB LOW WILL OPEN UP DURING
THIS PERIOD...WHILE THE SURFACE LOW RESUMES AN EASTWARD DRIFT ACROSS
SOUTHERN LOWER MI. DEEP DRYING/SUBSIDENCE WILL START TO MAKE SLIGHT
SOUTHWARD PROGRESS INTO THE STRAITS AREA...BUT MOST OF NORTHERN
LOWER MI WILL CONTINUE TO EXPERIENCE PERIODS OF LIGHT SNOW.
AGAIN...THERE SHOULD BE MORE SNOW IN NE LOWER (1-2 INCHES) THAN NW
LOWER (UP TO 1).

ZOLTOWSKI

TUESDAY...THERE ARE VARYING MODELS SOLUTIONS ON THE EVOLUTION OF
DECAYING/DEPARTING SYSTEM SO THERE IS SOME UNCERTAINTY OVER THE
TIMING OF THE ENDING OF LIGHT SNOW. ALL MODELS ARE IN GOOD AGREEMENT
THAT WE GET A PUSH OF DRY AIR FROM THE NORTH AS THE DAY PROGRESSES.
THEREFORE...WILL REMOVE POPS FROM EASTERN UPPER. ELSEWHERE...THERE
ARE STILL TOO MANY QUESTION MARKS OVER WHERE REMNANTS OF UPPER LOW
WILL MEANDER (MAYBE TO OUR EAST OR EVEN OUR WEST) SO WILL LEAVE IN
LOW CHANCE POPS. HIGHS GENERALLY IN THE UPPER 20S AND LOWER 30S.

TUESDAY NIGHT INTO WEDNESDAY...SHORT WAVE RIDGE BUILDS INTO THE
REGION LEADING TO PARTLY CLOUDY AND PRECIPITATION FREE CONDITIONS.
LOWS TUESDAY NIGHT IN THE TEENS WITH HIGHS ON WEDNESDAY BETWEEN 30
AND 35 DEGREES.

WEDNESDAY NIGHT AND THURSDAY...THE NEXT STORM SYSTEM WILL MOVE OUT
OF THE WESTERN PLAINS INTO THE CENTRAL STATES. EXTENDED MODELS HAVE
BEEN IN PRETTY GOOD AGREEMENT THAT THIS SYSTEM WILL TRACK TO OUR
WEST (ALTHOUGH THE CURRENT SYSTEM SEVERAL DAYS OUT WAS SUPPOSED TO
DO THE SAME). SO THERE IS PLENTY OF UNCERTAINTY OVER THE DETAILS.
WILL BRING IN A CHANCE OF LIGHT SNOW ACROSS WESTERN ZONES AFTER
MIDNIGHT WEDNESDAY DUE TO WARM ADVECTION/INCREASING ISENTROPIC
ASCENT. ON THURSDAY...HAVE BACKED OFF ON HIGHS OF AROUND 40 WITH
SOUTHEASTERLY SURFACE FLOW DOUBT WERE ABLE TO WARM AT THE SURFACE
THAT SIGNIFICANTLY (LOWERED HIGHS INTO THE LOWER AND MIDDLE 30S
INSTEAD). WILL CONTINUE WITH A CHANCE OF RAIN OR SNOW BUT WOULD NOT
BE SHOCKED IF FREEZING RAIN COULD BE AN ISSUE (WILL LET LATER SHIFTS
EVALUATE THIS POSSIBILITY AND NOT ADD IT INTO THE GRIDS).

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...
      GALE WARNING...THRU TONIGHT...ALL NEARSHORE WATERS
      WINTER STORM WARNING...THRU TONIGHT...
       MIZ025-031>036-041-042
      SNOW AND BLOWING SNOW ADVISORY...TODAY...MIZ020-026-027
      SNOW AND BLOWING SNOW ADVISORY...THIS AFTERNOON...
       MIZ028>030.

&&
Hazardous weather outlook, Feb 25, 4:29 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
429 AM EST SUN FEB 25 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-261100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
429 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS WEATHER CONDITIONS IN
PARTS OF NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. THE WORST
WEATHER IS EXPECTED SOUTH OF M-72. SEE ONGOING WARNINGS AND
ADVISORIES FOR FURTHER DETAILS.

GALE FORCE WINDS WILL CONTINUE ON LAKES MICHIGAN AND HURON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED MONDAY AND MONDAY NIGHT
SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN.

ANOTHER WEATHER SYSTEM WILL APPROACH FROM THE WEST ON
THURSDAY...POTENTIALLY BRINGING A WINTRY MIX OF PRECIPITATION TO
NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL AND WIND REPORTS TO THE
NATIONAL WEATHER SERVICE.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Manistee

When
February 25, 7:00 AM EST to February 26, 5:00 AM EST
Where
Manistee forecast zone
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
February 25, 8:00 AM EST to February 26, 5:00 AM EST
Where
Wexford forecast zone
Reported by
Broadcast Media
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
February 25, 8:30 AM EST to February 26, 5:00 AM EST
Where
Missaukee forecast zone
Reported by
Unknown
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
February 25, 9:00 AM EST to February 26, 5:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
February 25, 9:30 AM EST to February 26, 5:00 AM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Gladwin

When
February 25, 10:00 AM EST to February 26, 5:00 AM EST
Where
Gladwin forecast zone
Reported by
Law Enforcement
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
February 25, 10:00 AM EST to February 26, 5:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 25, 10:00 AM EST to February 26, 5:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 25, 10:30 AM EST to February 26, 5:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
February 25, 10:30 AM EST to February 26, 5:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
February 25, 11:00 AM EST to February 26, 5:00 AM EST
Where
Ogemaw forecast zone
Reported by
Unknown
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 25, 11:00 AM EST to February 26, 5:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
February 25, 11:00 AM EST to February 26, 3:00 AM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
February 25, 12:00 PM EST to February 26, 3:00 AM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16577, 16578, 16579, 16576, 16580, 16587, 16588, 16599, 16589, 16593, 16581, 16597, 16601, 16582.